I am having some medication issues. To best explain it, you have to know some of my recent history with medications. I was on Zoloft for many, many years until it began losing its effectiveness when I resumed taking it after the birth of my 4th child. At first it helped "enough", but then some other things happened in my life which were stressful (encounter with an abuser, move to a new state, serious financial stress), and those things left me feeling like taking the Zoloft was akin to popping candy. Eventually I slipped right into a major depressive episode and landed in the hospital. At first, the hospital did not change my medication. They felt that I was just way over stretched and seriously lacking in sleep, which was true, so they added Trazodone, and the hope was if I could sleep, things would get better. While it was true that I was literally "looney" from lack of sleep, this did not solve the issue, and a couple of weeks later I was in the hospital again, this time at a trauma treatment program in Dallas (Timberlawn--The Colin Ross program). There the p'doc asked how long I had been on Zoloft, and when I said about 16 years, his mouth dropped. He explained to me that sometimes these medication lose their effectiveness. I had been very fortunate in my first experience with medication. The first one I tried, Zoloft, worked well and I experienced very few side effects. I was not so lucky the second time around.
The p'doc at Timberlawn put me on 10 mg of Lexapro instead. When I was first put on Lexapro, it helped and then I felt hypo-manic. I wasn't sure if it was really hypo-mania or just the subjective feeling of hypo-mania since I had by then grown accustomed to the depressed state. Or was I just so happy to be "high" instead of "low" was I now going whack? I found a new p'doc in my new home state, and based on my reaction to the Lexapro and her apparent lack of understanding about DID (based on her feedback), she thought it was a sign that I may have some bipolar issues going on. Nevermind the fact that NOBODY in my family has ever had such a thing. Anyway, she prescribed Seroquel. That was HORRID!!! I took it one time, and it knocked me out so completely I couldn't wake up in the morning. It was enough to anesthetize an ELEPHANT! I took it at night, over slept, and was so incappacitated I couldn't take my girls to school. My two elementary aged children at the time, actually got themselves up and dressed and walked to school (they normally walked, it's only 3 blocks away), but they did so with no help from me. I was aware they were up and going but I literally could not move. At the time I also had my youngest in preschool, and I couldn't take her obviously, and I had a daughter in middle school who had now missed her bus, and I was incapable of taking her either! I ended up sleeping until 1 pm that day, while my then 6th grader took care of the 3 year old! I was simultaneously feeling guilty and grateful. I never took that medication again, and I found a new p'doc.
The new p'doc put me back on the Lexapro. She was one who knew of trauma and dissociation, and she felt it was either me "bouncing back" or likely a system/alter issue. Things did settle, I no longer felt hypo manic at all (probaby was a DID issue) but then sexual side effects kicked in. We added Welbutrin XR to the mix, and it helped very little and made it so I couldn't sleep nights. We tried upping the Trazedone, but with Welbutrin XR, I could not sleep no matter what. We dropped the Welbutrin. What good is sex if I can't meet my basic need for sleep?
At the time, the depression was getting better but not all gone. I still felt very drained and tired all the time. I really felt like those commercials for antidepressants where the woman needs to be "wound up". So my p'doc decided to switch me to Effexor since it worked on Norepinephren and should help with the energy factor. That drug was about as bad as Seroquel for me. At first it didn't do much. She increased the dosage. Still, not much. She increased it again. She kept saying we just needed to get the norepeniphren level high enough. However, each time we raised the norepinephren level, it also raised the serotonin level, which totally ripped me to shreds. I constantly felt tired and run down. I had absolutely no energy what-so-ever. I felt like I had chronic fatigue syndrome. In addition to that, when I was still, lying in my bed, I would have these "shocks" and body twitches. I knew it was this medication, but I stuck with it because at least I wasn't feeling suicidal, etc. On top of that I gained an insane amount of weight. Somehow I didn't make the connection of the weight to the meds. I just thought it was the depression, lack of exercise, excessive sleeping, etc. I also had issues with clenching my teeth, etc. all of which I attributed to entirely too much serotonin. After awhile, though the meds drove me slap nuts! No matter what I said to this p'doc, she consistently wanted to stick with Effexor. Ever have a p'doc that seems partial to a particular medication, and they will do whatever they can to "make" that one work for you? That is what it felt like to me. She absolutely would not take me off.
Shit hit the fan again, and I ended up in the hospital again. As before, I went to Timberlawn, and I basically begged them to take me off Effexor and please just give me a straight SSRI. They put me back on Lexapro. It was a huge relief. I now knew why I was so tired all the time on Effexor. As they were weaning me off the Effexor, I could feel tension draining from my facial nuscles. The medication had caused such incredible muscle tension, namely in my face, that it was causing the muscle twitches, the clenched teeth, and the sheer exhaustion. It was also clear I was on way too much serotonin, and the norepinephren was doing nothing beneficial for me. I also realized how much weight I had gained when I got off it because I quickly shed 20 pounds in a short time period after stopping Effexor through no effort on my part.
Since then, I gradually increased my Lexapro from 10-20 mg, and have been totally major depression free for over two years. However, the sexual side effects are unbelievable!!! I have another new p'doc, who is great! We added Welbutrin again, but this p'doc suggested the "regular" Welbutrin instead of the XR type, which means it is out of my system before bedtime. Huge difference! I could finally take it and sleep. Novel idea! The Wellbutrin didn't seem to help with the sexual side effects, but it did help give me an extra boost to my energy which has been super helpful, so I am still on it.
I stayed that way, sexual side effects and all, for the past couple of years because I finally found stability and so what if sex was dead? At least I had my sanity, right? I just couldn't go through "medication roulette" again.
However, I have been increasing frustrated with the fact that I seem to have to choose.......sanity or sex? It's so unfair. So lately we have begun trying to play with this. Being that it is the Lexapro (Serotonin) that is largely responsible, and given the fact that I am so much better all around, we decided to gradually reduce the Lexapro to see how low could I go, and keep my stability, and would that help with the side effects? We dropped to 15 mg, and it helped some. I recently dropped to 10 mg, and that coupled with the 100 mg of Welbutrin I take seems to be the magic number. Finally I can "feel" sex again.
Here's the thing though, lately I have felt much less grounded, a bit more dissociated (in a spacey way, not a DID way), and rather empty.
I don't know if this is from the drop in medication or something else. I do know that summertime is not the greatest for me, and I do tend to feel rather empty. As a teacher, I have always had summers off, but it has always been way too much time off for me. I don't like "summer vacation"/days off day after day after day. I get bored, empty, lonely. Even though I have my kids, I miss seeing colleagues, peers, etc on a regular basis. I'm now thinking I should have signed up for summer classes. I feel just blank. And yet I wouldn't dare want to change it back. The higher dose of Lexapro literally makes me numb to sex.
How do you manage having a sex life and keep your stability intact when you require antidepressant medication? I see my p'doc again in a couple of weeks, and we'll see if this emptiness persists. I do have enough medication that I can easily add back the medication to its original dosage if I need to. I just don't want to have to.
You know, I used to not care at all about sex, but since I have healed so much over the years, I now want what is rightfully mine (God-given) the ability to have satisfactory sexual experiences. To think I could come so far as I have dealing with the trauma, and it now comes to an issue of pure medication is a travesty and feels grossly unfair. To top it all off, I am 41, and I feel like my biological clock is ticking as at some point in the not so far off future, I will begin experiencing hormonal changes that could further screw it all up. Argh! It's so frustrating.
Copyright© 2011 by Lothlorien– All Rights Reserved